News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Brain Zaps after coming off SSRIs?


 tiesto81 - Wed Nov 18, 2009 9:33 pm

I have been taking Effexor for about a year and a half, and recently per my psychiatrist's recommendation, came off of them. While I quit cold turkey, I was on prozac during for a period of 3 weeks before quitting Effexor, and then continued taking the prozac for another 3 weeks. My psych's experiences with this has shown that it greatly minimizes withdrawal effects for those coming off effexor in this way.

When I quit the effexor during the prozac period, everything was fine. I experienced some lightheadedness for 2-3 days but that went away. When I then finished up the prozac, things were also pretty much non existent in terms of effects. That was at the beginning of October.

About 2-3 weeks ago, I started experiencing some odd feelings in my head and kind of throughout. I've heard the 'brain zaps' reference several times when it came to Effexor withdrawal and I'm not sure if this is or isn't what I'm experiencing. The sensations seem random, but usually related to intense movement. Sitting for extended periods of times doesn't really cause it. I've primarily noticed it shortly after getting up, and moving around. And it's usually more prominent in the evening time than during the day. The best way to describe the sensation is to think of the state one experiences when getting startled, and reducing that to a fraction of a second. It's usually isolated just to my head.

I've spoken with my psych and he's never heard of anything like this, but thinks it's unrelated to SSRI withdrawal (I think it is though). I have several questions regarding this:

1.) How long does this last? I really do not want to be experiencing this for longer than a few more weeks as it's more frustrating than anything. It's not 'unbearable' but it is quite discomforting and really makes me feel out of my element the majority of the time (lucid is a good way to describe it). More importantly, will this go away?

2.) Considering I've been off Effexor since labor day (so about 2 months) and Prozac (about one month) is this likely related to that? I've never experienced this before in my life.

3.) What options can I take to eliminate or reduce this until it goes away? I am not interested in going back on Effexor to get rid of a symptom that came about coming off of it. I suppose tapering could have reduced this, but since I'm already at a point of having been off it for 2 months and this is the only side effect I'm really experiencing, I'd rather stay away from the cause rather than resort to going back to what caused it in the first place.

Any advice would be greatly appreciated. I hate this feeling!
 Faye Lang, RN, MSW - Thu Jul 15, 2010 5:52 pm

Hello tiesto81,

First, I apologize that this response is so late in posting. Your problem is likely long resolved by now, but in the interest of providing information to the wider audience, I'll go ahead and answer.

The issue you've described is known as "SSRI withdrawal syndrome," and is often called "brain zaps" by those who experience it. It can happen when SSRI antidepressants are significantly reduced or when they're completely discontinued, especially when they are rapidly discontinued. "SSRI" is shorthand for "Selective Serotonin Reuptake Inhibitor," which means the drug helps retain an increased level of serotonin in the brain by blocking reabsorption. Serotonin is a naturally-occuring neurohormone in the brain, which contributes to depression when levels are too low. When brain zaps actually begin depends on the elimination half-life of the specific SSRI that had been prescribed, plus the person's individual metabolism. Half-life refers to how long it takes the medication to reduce to half or lower levels in the bloodstream. For some people, discontinuing an SSRI can be very difficult; unfortunately, there is no way to predict before using the drug who may have this problem. Incidence has been estimated anywhere between 20 and 80 percent in polls. Treatment of severe cases generally does consist of going back on the medication and then withdrawing it again very slowly and cautiously. Moderate cases can sometimes be treated by managing the symptoms through other, non-SSRI medications. Mild symptoms may not require treatment. While it may seem strange to return to a "problem" drug and then slowly withdraw from it again, it does allow the brain to adjust to a progressive lowering of serotonin. I hope this information helps someone. Good luck to all!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here